North Carolina, 2002

Hail in North Carolina, July 4, 2002

July 4, 2002 · NWS MHX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 4, 1:58 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 4, 1:58 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
258 PM EDT THU JUL 4 2002

VERY LITTLE ACTIVITY OVER CWA SO FAR THIS AFTN...HARD TO FIND MUCH
CU. MAY SEE SOME LATE ACTIVITY ON SEA BREEZE AND WILL CONTINUE WITH
10 POP TONIGHT FOR ISOLATED STORMS...MAINLY THIS EVE. PERSISTENCE
FCST FOR FRI AS SHRT WV AND FRONT NOW MOVING IN FRI NIGHT. WILL HOLD
HIGHEST POPS AT 40 % FOR FRI NIGHT FOR NOW...BUT WOULD NOT BE
SURPRISED TO SEE SQUALL LINE DEVELOP UPSTREAM AND MOVE INTO REGION.
LINGERING 20/30 POPS FOR SAT AS FRONT GRADUALLY PUSHES S. DRY SUN
AND MON...THEN CHC POPS TUE-THU AHEAD OF NEXT FRONTAL SYSTEM.

PERSISTENCE FOR TEMPS TONIGHT AND FRI. SHOULD BE JUST BELOW HEAT
ADVISORY CRITERIA AGAIN FRI AFTN. CONSENSUS MOS TEMPS FOR REST OF
SHORT TERM PERIOD. WENT A FEW DEGS ABOVE AVN MOS FOR MAX TEMPS
TUE-THU...RETURN TO S-SW FLOW SHOULD PUSH TEMPS BACK TO NEAR 90.

MARINE: TROF TO OUR W TO KEEP WINDS SW THRU TMRW MORNING...BUT
FAIRLY LT. THE FRONT WL MV S DURING THE DAY TMRW...TO JUST N OF OUR
WTRS. ETA/AVN NOT TOO FAR APART...AND WL GO WITH THE IDEA OF WIND
SHIFT FM W-SW TO N-NE FM N TO S OVERNIGHT TMRW NT. A MODERATE SURGE
WORKS DOWN TO HAT BEFORE WEAKENING EARLY TO MID SAT...BUT STILL
STAYING BLO SCA CRITERIA. WL SEE A GRADUAL INCRS IN SEAS TO 3-4 FT
ON SAT WITH THE NE PUSH OF WIND. OTHERWISE...THE EXTNDD THRU EARLY
TUE APPEARS TO FEATURE FAIRLY LT WINDS (AOB 15KT) WITH FVRBL SEAS AS
THE RIDGE BUILDS BACK OVERTOP BY MON.

.MHX...NONE.

JBM/NP

In the hours before

Special weather statement, Jul 4, 2:48 PM EST, 52 minutes before
NCZ029-044-042115-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
348 PM EDT THU JUL 4 2002

...STRONG THUNDERSTORMS WILL AFFECT PITT AND MARTIN COUNTIES UNTIL
515 PM EDT...

AT 348 PM EDT...THERE WERE STRONG THUNDERSTORMS 14 MILES NORTHEAST OF
GREENVILLE...OR ABOUT 12 MILES SOUTHWEST OF WILLIAMSTON...MOVING
SOUTHWEST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR STOKES AT
355 PM EDT...GREENVILLE AT 415 PM EDT...WINTERVILLE AT 425 PM EDT...
AYDEN...AND...RENSTON AT 430 PM EDT. OTHER LOCATIONS TO BE AFFECTED
BY THE STORMS INCLUDE BRUCE...ROBERSONVILLE...SIMPSON AND WHITEHURST.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR
UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR.
DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREEES...OR IN
CONVERTIBLE AUTOMOBILES.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

NP
Special weather statement, Jul 4, 2:53 PM EST, 47 minutes before
NCZ029-044>047-079>081-090>095-098-051000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
353 PM EDT THU JUL 4 2002

...HEAT INDICES NEAR 105 DEGREES FRIDAY AFTERNOON...

TEMPERATURES ARE FORECAST TO REACH WELL INTO THE 90S OVER INLAND
LOCATIONS OF EASTERN NORTH CAROLINA FRIDAY. THESE TEMPERATURES
COMBINED WITH HUMID CONDITIONS WILL PUSH HEAT INDICES TO NEAR 105
DEGREES FRIDAY AFTERNOON. TEMPERATURES ALONG THE COAST WILL BE A
LITTLE COOLER DUE TO THE SEA BREEZE.

THE HEAT INDEX IS A MEASURE OF HOW HOT IT FEELS WHEN THE
EFFECTS OF HUMIDITY ARE COMBINED WITH THE TEMPERATURE.  A
HEAT INDEX OF 105 DEGREES IS CONSIDERED THE LEVEL WHERE MANY
PEOPLE BEGIN TO EXPERIENCE EXTREME DISCOMFORT OR PHYSICAL
STRESS.  THE HEAT INDEX IS MEASURED UNDER SHADY
CONDITIONS...AND DIRECT EXPOSURE TO SUNLIGHT CAN INCREASE
THE HEAT INDEX AS MUCH AS 15 DEGREES.

PETS CAN ALSO SUCCUMB TO THE EFFECTS OF EXCESSIVE HEAT.
INSURE PETS HAVE ADEQUATE DRINKING WATER AND A SHADY PLACE
TO REST.  DO NOT KEEP PETS OR CHILDREN IN CARS WITH WINDOWS
ROLLED UP...EVEN PARTIALLY.  TEMPERATURES INSIDE A CAR WITH
THE WINDOWS UP CAN REACH OVER 150 DEGREES QUICKLY...
RESULTING IN HEAT STROKE AND DEATH.

EFFECTS CAN BE MINIMIZED BY REDUCING OUTDOOR ACTIVITIES...
DRINKING PLENTY OF WATER OR NON-ALCOHOLIC BEVERAGES...AND
WEARING LIGHT-COLORED CLOTHING.  IF POSSIBLE...SPEND TIME IN
AIR CONDITIONED FACILITIES.

JBM

The radar

The Morehead City radar (KMHX), 99 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pitt

When
July 4, 3:40 PM EST
Where
Pitt County, 5 mi E of Greenville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.600, -77.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303262.